Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 183, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2018, 10:28 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2018, 10:28 PM MDT (04:28 UTC)
- Expired
- Jul 7, 2018, 11:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 151 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:41 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2704 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
660
WUUS53 KBIS 080428
SVRBIS
NDC001-041-080530-
/O.NEW.KBIS.SV.W.0183.180708T0428Z-180708T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1028 PM MDT SAT JUL 7 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Hettinger County in southwestern North Dakota...
Adams County in southwestern North Dakota...
* Until 1130 PM MDT.
* At 1027 PM MDT, a severe thunderstorm was located over Hettinger,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Hettinger and Adams Counties, including the following
locations... Bucyrus, Burt and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 10294 4595 10294 4610 10296 4647 10205
4628 10205 4628 10201 4595 10200
TIME...MOT...LOC 0427Z 242DEG 38KT 4601 10260
HAIL...1.00IN
WIND...60MPH
$$
SCHILD1 follow-up statement
447
WWUS53 KBIS 080450
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1050 PM MDT SAT JUL 7 2018
NDC001-041-080530-
/O.CON.KBIS.SV.W.0183.000000T0000Z-180708T0530Z/
Hettinger ND-Adams ND-
1050 PM MDT SAT JUL 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR SOUTHEASTERN HETTINGER AND EASTERN ADAMS COUNTIES...
At 1050 PM MDT, a severe thunderstorm was located 11 miles northeast
of Haynes, or 14 miles northwest of Lemmon, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haynes, Burt and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 10252 4615 10277 4647 10205 4628 10205
4628 10201 4595 10200
TIME...MOT...LOC 0450Z 239DEG 30KT 4611 10235
HAIL...1.00IN
WIND...60MPH
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:55 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 7, 8:55 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 955 PM CDT Sat Jul 7 2018 .UPDATE... Issued at 955 PM CDT Sat Jul 7 2018 Once again, little change was made to the gridded forecast except to blend observational trends and recent rapid-refresh guidance into hourly elements through early Sunday morning. The latest thinking on the severe-storm risk is contained in the mesoscale discussion section from 934 PM CDT below. && .MESOSCALE DISCUSSION... Issued at 934 PM CDT Sat Jul 7 2018 The risk of severe weather is increasing over southwest and south central ND, and is expected to peak in the 05 to 10 UTC window, though the exact evolution of storms overnight remains somewhat uncertain. The 00 UTC Bismarck sounding sampled rich low-level moisture with a mean lowest-100 mb mixing ratio around 15 g/kg surmounted by steep midlevel lapse rates on the order of 8 C/km in the 700-500 mb layer, yielding strong potential instability. However, a warm nose between 850 and 700 mb was sufficient to yield greater-than- forecast inhibition for mean lowest-100 mb parcels as a result of a somewhat shallower moist layer depth than models had expected. This -- along with a continued weakening of the frontal zone in central ND through the evening -- was likely sufficient to keep earlier convective initiation at bay. As of mid evening, surface observations show weakening wind fields and even a return to a more southerly component across most of western and central ND such that low-level moisture advection has resumed in most areas in a magnitude greater than earlier modeled, as exemplified by a return to 70 F dewpoints at Garrison. This implies that the sharp northward gradient in instability and thus severe risk portrayed by RAP-based analyses such as the SPC mesoscale analysis may be less intense than suggested, which in turn may make it even more difficult to narrow down the area of greatest severe risk through the next several hours. However, continued advance of midlevel cloud decks through central ND suggest that synoptic-scale ascent may continue to weaken inhibition the next several hours atop the rather broad area of strong to extreme bouyancy in place across the area, and the area of intensifying convection in southeastern MT is of particular interest, particularly since it is occurring in a region of well-defined surface pressure falls, which is further suggestive of a stronger impulse aloft that could assist in sustaining convection east-northeast across southwest and into south central ND overnight. Given MUCAPE of 3000-5000 J/kg and effective-layer bulk wind differences on the order of 40 kt we expect both severe hail and wind risks with this event. Based on west-southwest deep-layer shear, mean wind, and anvil-level wind vectors that are largely normal to the residual low- to midlevel frontal zone that is broadly oriented in a northeast-southwest fashion, which may favor at least some upscale growing clusters and an attendant severe risk through the night, including some potential for development of a forward-propagating complex. && UPDATE Issued at 810 PM CDT Sat Jul 7 2018 Quick update to allow the Heat Advisory to expire on schedule. A few locations are still reaching headline criteria as of the top of the hour, but heat indices will ever-so-slowly continue to ease downward the next few hours, so we let the advisory expire. UPDATE Issued at 650 PM CDT Sat Jul 7 2018 Little in the way of change was made with this update. Recent HRRR and ESRL-HRRR cycles key on post-frontal thunderstorms developing in the 04-06 UTC time frame roughly along and north of Interstate 94 from Dickinson toward Bismarck and Jamestown, but we are still monitoring for the low probability of earlier development as some earlier-day CAMs supported in south central ND. See the mesoscale discussion section below for more technical details. Otherwise, we chose to continue the Heat Advisory as-is for now, despite the fact that heat indices in its western extent are below the 100 F technical criteria for the headline, but we fully anticipate that we will be able to let it expire at 01 UTC. && .MESOSCALE DISCUSSION... Issued at 555 PM CDT Sat Jul 7 2018 The near-term probability of convective initiation and an ensuing severe-storm risk appears low -- but not negligible -- through 00 UTC. GOES-16 one-minute visible satellite imagery per mesoscale domain sector number two has been showing persistent, but shallow cumulus fields along a weak pre-frontal trough and the more well-defined shift to west-northwest winds that marks a weak cool front across east central ND the last few hours. The cumulus has at times shown tendencies for increasing coverage, perhaps suggestive of regions of enhanced meso-beta or meso-alpha-scale low-level ascent, but we have yet to see any defined vertical growth to the cumulus fields. The 22 UTC surface analysis revealed a relatively large corridor of middle 70s F dewpoints in east central and eastern ND -- which is contributing to MLCAPE on the order of 5000 J/kg and minimized MLCIN centered on the Carrington region per RAP-based objective analyses -- but it also showed veered surface winds in the frontal zone, implying a lack of low-level convergence and ascent. Model- derived soundings suggest that while MLCIN may be minimal over parts of east central ND, a warm nose may still be centered in the 760 mb layer, and veered southwest flow in the LFC to LCL layer could be yielding detrimental parcel detrainment along the frontal boundary, as well. Finally, the low-level thermal ridge axis with surface temperatures of 95+ F -- which extends as far north as Mobridge, SD -- does not intersect with the front or pre- frontal wind shift across the local area (but does in northeast WY where storms have developed already this afternoon). Taken together, this suggests that the odds of convective initiation through at least 00 UTC is low, but we will continue to monitor in case isolated development occurs in the strong-extreme CAPE and moderately-sheared environment that would likely yield intense updrafts given initiation. More importantly, the midlevel cloud decks streaming across western and into north central ND may reflect greater ascent and related cooling aloft that could eventually aide storm development in the immediate post-frontal environment later this evening. && .SHORT TERM...(This evening through Sunday) Issued at 109 PM CDT Sat Jul 7 2018 Scattered strong to severe thunderstorms are expected this evening and through tonight. Uncertainty regarding timing and location of convective initiation remains. Current surface weather observations show a pressure trough along a weak, slow-moving cold front located across western North Dakota early this afternoon. This front will be the focus for convective initiation later this evening. The latest CAM model guidance shows rather drastic differences in the timing, location and coverage of storm development. The 12z iteration of the HiResW-NMM-East has convection initiation around 00z, the NAMNest around 01z, and the HRRR around 05z. With the 12z KBIS observed sounding showing a strong cap with MUCIN over -350 J/kg and 850 mb temperatures around 27 degrees Celsius, it is difficult to say when the most likely time for convective initiation will be. There is little to no upper-level forcing for this event, so initiation will depend almost solely on the mesoscale forcing along the cold front. When storms do finally form, some will likely become strong to severe given the extreme instability with MUCAPE values in excess of 4000 J/kg and bulk shear generally between 30 and 40 kts. Storms will likely linger into Sunday morning across southeast North Dakota as they slowly push eastward, with conditions drying out across all of western and central North Dakota by the afternoon hours. .LONG TERM...(Sunday night through Saturday) Issued at 109 PM CDT Sat Jul 7 2018 Heat builds back up early this work week, with an overall drier pattern expected throughout the long term forecast. The 12z iterations of the GFS/ECMWF show nearly zonal flow across western and central North Dakota Sunday night, with a large upper level ridge building in on Monday and peaking on Tuesday. Slight chances for thunderstorms exist Monday night as a weak impulse moves along the upper level ridge. Ridging will allow temperatures to rise well into the 80s on Monday, and into the 90s on Tuesday across western North Dakota and parts of central North Dakota. Despite the hot temperatures, surface dew points look to be too low to create heat index values over 100 degrees on Tuesday. The latest suite of model guidance shows mainly dry weather across western and central North Dakota Tuesday through Friday morning, with above average temperatures. A weak impulse moves through northern North Dakota Friday afternoon and evening, bringing with it chances for showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 955 PM CDT Sat Jul 7 2018 Scattered strong to severe thunderstorms are expected across southwest and south central ND through the James River valley tonight. KDIK, KBIS, and KJMS could be impacted, but confidence in storms impacting any given location remains low given the weak nature of the front in place across the area. Thus, radar trends will likely dictate amendments to TAFs as needed. Localized MVFR to IFR conditions are possible in any storms that occur, but otherwise VFR weather is generally expected for the 00 UTC TAF cycle. The probability of storms will be relegated to the James River valley region by Sunday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CJS MESOSCALE...CJS SHORT TERM...TK LONG TERM...TK AVIATION...CJS
Hazardous weather outlook, Jul 7, 7:17 PM MDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 817 PM CDT Sat Jul 7 2018 NDZ011>013-018>023-025-031>037-040>048-050-051-090130- Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible overnight over southwest and much of central North Dakota. Large hail to golf ball size, damaging winds to 65 mph, and locally heavy rain are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous heat is possible on Tuesday. There is a slight chance of thunderstorms Tuesday night. It is too early to determine if these storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across southwest and central North Dakota. NDZ001>005-009-010-017-090130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail- McKenzie- 817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous heat is possible on Tuesday. There is a slight chance of thunderstorms Tuesday night. It is too early to determine if these storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. CJS
In the hours before
Special weather statement, Jul 7, 9:38 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
938 PM MDT SAT JUL 7 2018
NDZ043-080430-
Bowman ND-
938 PM MDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN COUNTY UNTIL 1030
PM MDT...
At 937 PM MDT, a strong thunderstorm was located 11 miles northeast
of North Cave Hills, or 13 miles south of Bowman, moving northeast at
25 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Scranton, Gascoyne, Bowman Haley Dam and Buffalo Springs.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Bowman Haley Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.
LAT...LON 4594 10361 4597 10371 4626 10315 4604 10299
4595 10300
TIME...MOT...LOC 0337Z 239DEG 22KT 4599 10341
SCHILDSpecial weather statement, Jul 7, 10:24 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1024 PM MDT SAT JUL 7 2018
NDZ040-080500-
Slope ND-
1024 PM MDT SAT JUL 7 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SLOPE COUNTY UNTIL 1100
PM MDT...
At 1023 PM MDT, a strong thunderstorm was located over Amidon, moving
east at 25 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Amidon.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.
LAT...LON 4638 10347 4663 10347 4663 10293 4638 10292
4634 10293
TIME...MOT...LOC 0423Z 265DEG 22KT 4651 10331
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:38 PM MDT | Special Weather Statement | BIS | Bowman | 52 min |
| Jul 7, 10:24 PM MDT | Special Weather Statement | BIS | Slope | 36 min |
| Jul 7, 10:51 PM MDT | Special Weather Statement | BIS | Stark | 39 min |
| Jul 7, 11:08 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 67 min |
| Jul 7, 11:30 PM MDT | Special Weather Statement | BIS | Stark | 30 min |
| Jul 8, 12:02 AM MDT | Special Weather Statement | BIS | Oliver | 43 min |
| Jul 8, 12:17 AM MDT | Special Weather Statement | BIS | Morton | 28 min |
| Jul 8, 12:17 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 38 min |
| Jul 8, 12:31 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton | 59 min |
| Jul 8, 1:28 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman, Wells | 62 min |
| Jul 8, 1:37 AM MDT | Special Weather Statement | BIS | Sheridan | 38 min |
| Jul 8, 2:11 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Pierce, Wells | 54 min |
| Jul 8, 3:03 AM MDT | Special Weather Statement | BIS | Billings, Golden Valley | 42 min |
| Jul 8, 7:05 AM MDT | Special Weather Statement | BIS | Oliver | 40 min |
| Jul 8, 7:51 AM MDT | Special Weather Statement | BIS | Burleigh | 39 min |
| Jul 8, 4:55 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 65 min |
| Jul 8, 5:25 PM MDT | Tornado Warning | BIS | Dickey | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.